Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

March 3, 2019Geneva County, Alabama; Holmes County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 3, 2019, 4:04 PM CST for Geneva County, Alabama; Holmes County, Walton County, Washington County, Florida. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2019, 4:04 PM CST (22:04 UTC)
Expired
Mar 3, 2019, 4:45 PM CST
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 32 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 4:15 PM CSTTSTM WND DMGGaskin, FLSCATTERED TREES DOWN IN THE NORTHERN PART OF WALTON COUNTY.
Mar 3, 4:30 PM CSTTORNADO5 Nw New Home, FLSCATTERED TREES REPORTED DOWN IN THE COUNTY WITH A DUAL-POL TORNADIC DEBRIS SIGNATURE AT THIS LOCATION.
Mar 3, 4:40 PM CSTTSTM WND DMG1 Nne Pleasant Ridge, FLALL I-10 EASTBOUND LANES CLOSED NEAR MM 83 DUE TO DOWNED TREES.
Mar 3, 4:43 PM CSTTSTM WND DMG1 Ene Pleasant Ridge, FLBOB SIKES ROAD NEAR HIGHWAY 331 CLOSED WITH TREES OVER THE ROAD. DEBRIS NEAR WALMART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 11:24 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS52 KTAE 032204
SVRTAE
ALC061-FLC059-131-133-032245-
/O.NEW.KTAE.SV.W.0045.190303T2204Z-190303T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
404 PM CST SUN MAR 3 2019

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Geneva County in southeastern Alabama...
  Walton County in the Panhandle of Florida...
  Holmes County in the Panhandle of Florida...
  North central Washington County in the Panhandle of Florida...

* Until 445 PM CST.

* At 403 PM CST, severe thunderstorms were located along a line
  extending from near Geneva to 6 miles north of Wright, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  De Funiak Springs, Geneva, Santa Rosa Beach, Samson, Eglin Air
  Force Base, Union, Liberty, Freeport, Ponce De Leon, Caryville,
  Westville, Black, Oakwood Hills, Cluster Springs, Villa Tasso,
  Cerrogordo, Gritney, Logan Field Municipal A/P, Rock Hill and
  Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until 700 PM CST for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3040 8640 3038 8633 3042 8631 3046 8639
      3087 8639 3099 8619 3104 8619 3118 8603
      3091 8556 3042 8626 3049 8625 3047 8630
      3039 8626 3039 8624 3030 8639 3031 8639
TIME...MOT...LOC 2203Z 269DEG 34KT 3109 8593 3054 8667 

HAIL...<.75IN
WIND...60MPH
 
$$

11-NGUYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:33 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 3, 2:33 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
333 PM EST Sun Mar 3 2019

...ONGOING OUTBREAK OF SEVERE WEATHER TO CONTINUE INTO TONIGHT...

.NEAR TERM [Through Tonight]...

At 19Z, regional radar imagery shows a quasi- linear convective
system (QLCS) stretching southwestward from east- central AL down
to southwest AL and along the MS and southeast LA coastline. Ahead
of this line, several discrete supercells have formed in
southeast AL and southwest GA. Our 18Z TAE sounding showed SBCAPE
of 1600 J/kg, with over 25 kts of 0-1 km shear and over 35 kts 0-6
km shear. In this environment, the main threat for the afternoon
and evening will be tornadoes in the supercells ahead of the QLCS
as well as the potential for tornadoes embedded in the QLCS when
it pushes eastward into the area tonight. The supercells ahead of
the line will also be capable of producing hail and thunderstorms
along the line will be capable of producing damaging wind gusts in
excess of 58 mph. The SPC has highlighted the vast majority of
the tri-state area in enhanced and slight risks for severe
thunderstorms. There is a tornado watch in effect for southeast AL
along with southwest and south-central GA and most of the FL
Panhandle through 8 PM this evening.

.SHORT TERM [Monday Through Tuesday Night]...

The cold front will exit the forecast area Monday morning with
drier and much cooler air moving in behind it. The main focus for
this period continues to be the potential freeze Tuesday night. A
light freeze is forecast across most inland counties with
durations of perhaps 2-3 hours north of U.S. Route 84. There
hasn't been a freeze since January 31. Any plants or crops that
got an early start due to the very warm February will be
susceptible to damage from this freeze.

.LONG TERM [Wednesday Through Sunday]...

The chilly air mass will remain in place through Thursday with
another light freeze possible that morning. The next frontal
system will bring increasing rain chances to the forecast from
Friday night through the weekend.

&&

.AVIATION...
[Through 18Z Monday]

MVFR CIGs will lift this afternoon. Showers and thunderstorms
will develop ahead of a cold front. A Tornado Watch is in effect
until this evening. A squall line will move through the region
late this afternoon and into tonight. Overnight IFR CIGs will
return before dry air moves into the region in the morning.

&&

.MARINE...

Onshore winds will increase to cautionary levels ahead of a cold
front and then shift to offshore with frontal passage later
tonight into Monday morning. Winds will diminish somewhat Monday
night before increasing to advisory levels behind another cold
front Tuesday night. These offshore winds will then drop below
headline criteria by Wednesday afternoon before shifting to the
east for Thursday. Onshore winds return Friday.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

Areas north of U.S. 84 remain in a slight risk for excessive
rainfall. However, this would be isolated in areas that get good
rain rates in any training thunderstorms. Antecedent dry conditions
should keep the rivers in check for the most part. The Kinchafoonee
Creek and Apalachicola River are the only ones forecast to reach
flood stage at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   50  64  43  60  33 /  80  20  20  20   0
Panama City   48  61  43  56  36 /  80  20  20  10   0
Dothan        41  56  37  53  29 /  90  10  10   0   0
Albany        44  59  39  55  30 / 100  10  10   0   0
Valdosta      52  63  43  58  32 /  90  20  10  20   0
Cross City    62  70  46  62  34 /  60  30  10  20   0
Apalachicola  53  64  46  59  37 /  80  20  20  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ Monday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Nguyen
MARINE...Wool
FIRE WEATHER...Harrigan
HYDROLOGY...Wool

In the hours before

Local storm report, Mar 3, 1:56 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ASHBURN                 31.71N 83.65W
03/03/2019  E1.00 INCH       TURNER             GA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN ASHBURN
            GEORGIA.

&&

EB
Local storm report, Mar 3, 2:16 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 SW REBECCA            31.79N 83.51W
03/03/2019  E1.75 INCH       TURNER             GA   PUBLIC

            GOLF BALL SIZED HAIL REPORTED SW OF REBECCA.
            QUARTER AND GOLF BALL SIZE HAIL COVERED AND
            ACCUMULATED ON HIGHWAY 112.

&&

EB
Local storm report, Mar 3, 3:02 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BLAKELY                 31.38N 84.94W
03/03/2019  E1.00 INCH       EARLY              GA   911 CALL CENTER

            QUARTER SIZE HAIL AT THE 911 CENTER AT THE
            EARLY COUNTY SHERIFFS OFFICE.

&&

DH
Local storm report, Mar 3, 3:15 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHULA                   31.55N 83.55W
03/03/2019  E1.50 INCH       TIFT               GA   PUBLIC

            ACCUMULATED QUARTER TO PING PONG SIZE HAIL
            ON INTERSTATE 75 BETWEEN EXITS 67 AND 69.
            HAIL ACCUMULATED UP TO AN INCH ON THE SIDE
            OF A ROAD.

&&

EB
Local storm report, Mar 3, 3:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SSW PINETTA           31.56N 83.38W
03/03/2019  E1.00 INCH       IRWIN              GA   PUBLIC

            QUARTER SIZE HAIL REPORTED IN THE PLEASURE
            LAKE AREA.

&&

DH
Local storm report, Mar 3, 3:55 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EST SUN MAR 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ASHBURN                 31.71N 83.65W
03/03/2019  E1.00 INCH       TURNER             GA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ASHBURN GEORGIA.

&&

EB

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:20 PM CSTTornado WarningTAEGeneva, Houston25 min
Mar 3, 12:26 PM CSTTornado WarningTAEGeneva14 min
Mar 3, 12:34 PM CSTTornado WarningTAEGeneva26 min
Mar 3, 12:37 PM CSTTornado WarningTAEDale, Geneva, Houston38 min
Mar 3, 12:47 PM CSTSevere Thunderstorm WarningTAEHenry28 min
Mar 3, 12:53 PM CSTTornado WarningTAEGeneva37 min
Mar 3, 3:12 PM CSTSevere Thunderstorm WarningTAECoffee, Dale48 min
Mar 3, 3:23 PM CSTTornado WarningTAECoffee, Dale37 min
Mar 3, 3:37 PM CSTSevere Thunderstorm WarningTAEGeneva38 min
Mar 3, 3:53 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston52 min
Mar 3, 4:11 PM CSTSevere Thunderstorm WarningTAEHenry49 min
Mar 3, 4:39 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston51 min
Mar 3, 4:39 PM CSTTornado WarningTAEHenry36 min
Mar 3, 4:50 PM CSTTornado WarningTAEGeneva, Houston25 min
Mar 3, 5:10 PM CSTTornado WarningTAEHouston35 min
Mar 3, 5:27 PM CSTSevere Thunderstorm WarningTAEHouston33 min
Mar 3, 5:37 PM CSTTornado WarningTAEHouston23 min
Mar 2, 7:16 PM CSTSpecial Weather StatementTAEMadison44 min
Mar 3, 1:39 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton22 hr
Mar 3, 7:48 AM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty60 hr
Mar 3, 11:42 AM CSTSevere Thunderstorm WarningTAEWalton33 min
Mar 3, 12:04 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton26 min
Mar 3, 4:24 PM CSTTornado WarningTAEHolmes, Walton, Washington36 min
Mar 3, 4:37 PM CSTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington53 min
Mar 3, 5:23 PM CSTSpecial Marine WarningTAE67 min
Mar 3, 5:24 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more36 min
Mar 3, 5:29 PM CSTTornado WarningTAEJackson, Washington31 min
Mar 3, 5:45 PM CSTTornado WarningTAEBay, Calhoun, Liberty, Washington30 min
Mar 3, 5:45 PM CSTTornado WarningTAEBay, Calhoun30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.